On distributions computable by random walks on graphs

Guy Kindler*, Dan Romik

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

We answer a question raised by Donald E. Knuth and Andrew C. Yao, concerning the class of polynomials on [0,1] that can be realized as the distribution function of a random variable, whose binary expansion is the output of a finite state automaton driven by unbiased coin tosses. The polynomial distribution functions which can be obtained in this way are precisely those with rational coefficients, whose derivative has no irrational roots on [0,1]. We also show, strengthening a result of Knuth and Yao, that all smooth distribution functions which can be obtained by such automata are polynomials.

Original languageAmerican English
Pages (from-to)624-633
Number of pages10
JournalSIAM Journal on Discrete Mathematics
Volume17
Issue number4
DOIs
StatePublished - Apr 2004

Keywords

  • Automata
  • Finite-state generator
  • Random number generation
  • Random walks on graphs

Fingerprint

Dive into the research topics of 'On distributions computable by random walks on graphs'. Together they form a unique fingerprint.

Cite this